MS and What Your Body is Saying To You

know your body with MS

Get To Really Know Your Body

How are you doing on your current medication for Multiple Sclerosis? Have you been fortunate to be responding favorably for a long time with minimal relapses? If you are I am so excited for you! It seems like I have made the rounds some that are available with only limited improvement over a period of time. Lemtrada seems to be the one medication that was a miracle drug for me, but my body stopped responding to it after a while. This has nothing to do with the quality of the medication, just that my body tends to build up resistance to how these medicines work for me over time.

I just started my last DMD 3 weeks ago, Gilenya, and find myself wondering if this will be “my” second miracle. In the back of my head it is very clear that if Gilenya doesn’t work I am totally out of options. The side effects, adverse reactions, or even the possible problems that can occur while taking this medication are troublesome if you concentrate on them. When your MS is active though, those thoughts have to go by the way side to give yet another drug a chance to work along with staying positive! Seriously, this is easier said than done. All the Disease Modifying Drugs, (DMD’s) have these not so favorably possibilities, some more than others. MS medications aren’t the only drugs that pose risks for serious complications. Have you ever stopped and listened to the commercials on TV about medications for other diseases? At the end of each one, the commentator goes over all the side effects and problems that have occurred while taking it. My husband has even commented that he wondered why anyone would take any of these meds after hearing what can happen while taking them.

The most important part of this though is knowing your body well enough to recognize when a medication is no longer working or if the drug itself is causing you new problems. We all need to be able to learn what is related to our Multiple Sclerosis and it’s treatments or whether we are having issues from a different health problem. An example of this is; after I have been on Gilenya for 3 weeks, I noticed that I had started retaining fluid. To bring this into perspective, I have to disclose that I have to keep a close eye on my weight. With all the steroids and other medications that I have been on, my weight has spiraled out of control in the past. To prevent this from happening again, I manage this problem by exercise, eating healthy, and weighing often. When my scales start going up, then changes are made to bring it back down. Being 3 weeks in to my new medication, I noticed swelling in my hands, ankles, feet, and even in my abdomen area. It happened slowly though over a 4 day period, so it wasn’t like I woke up one morning and found that I was blown up like a balloon. Clothes and jewelry were fitting tighter and was feeling like a fish tank; sloshing when I walked. So I get on the scales and noticed a 5 lb. increase. It was clear this was fluid retention not a true weight gain.

It was time to figure out why this is happening and what could be the cause by eliminating with answers to questions. First, what change has happened in my life in the past couple of weeks? The answer was nothing except for starting a new medication. Second question, had I eaten or drank anything that could had an increase in sodium content? Since sodium makes a person retain fluid, it seemed natural to me to look for this problem. The answer is no, other than drinking my 2 cups of coffee each morning, my only other fluid intake is water. Question 3, How has my urine output been? Answer, my output has decreased. The next decision was to call my doctor and the nurse with the Pharmaceutical Company to see if fluid retention is normal with my medication. Both of these were important contacts because if my doctor wasn’t familiar with this side effect as “normal”, maybe this complaint has been seen by the drug company, even though it wasn’t listed as a side effect in the literature. Congestive Heart Failure, CHF, is listed as a possible problem and this condition is caused by fluid buildup in the body. The answers from both parties were that just normal fluid retention hasn’t been listed as a problem by those having taken my medication. Gilenya takes about a month to really be released into the blood so this means it is too soon for anything serious like CHF to be happening.

Now, I have ruled out that my medication is the possible reason for this problem. It is time to consider that with my urinary output being decreased, could I possibly have another health issue such as a bladder or kidney issue? One other consideration is so simple; could it be related to the heat outside? This past week the temps have been near 100 degrees with the heat index being 105-110. With me spending time outside during the day, is my intake of water equivalent or more than the fluid lost in sweat? This opens up a whole another can of worms as they say. So, there are no other symptoms such as fever, pain, or urgency associated with an infection of bladder or kidneys. For me, knowing my body like I do, it seems like this problem that I am having has got to be a non-serious problem at this point. Decision is to monitor this condition another week along with increasing my water intake and keeping a close eye on urinary output by looking at the color, amount, and how often that I am going. If this condition persists, then it is time to visit my Primary Care Physician for answers. All of these questions, answers, and other measures that I am taking prior to a visit will help my PCP rule out possible causes and direct me down a different path without wasting additional time. Again, it can just resolve itself without any further action.

The point I am trying to make is that we all need to be AWARE of our bodies, what medications we are putting into them, and RECOGNIZE any changes that are taking place, then REPORT these changes to your doctor before any problem gets out of hand. By doing this we will all save ourselves some potentially difficult problems needing difficult treatments.

MS Blogger and Multiple Sclerosis Activist shares her journey living with MS, tips for others living MS and her husband, Steve, offers his insight as a caregiver for MS.